A new report from the United Kingdom indicates that substituting a generic antipsychotic medication for a brand-name product may have led to a return of negative behaviors in a boy with autism.
In the report, researchers explain that a 14-year-old boy with autism, bipolar disorder, and intellectual disability was taking a brand-name drug, olanzapine (Zyprexa) to treat aggression, periods of excitement interspersed with crying and head-banging, reduced need for sleep and "overactivity." The boy also received valproate (Depakote), which is used to treat bipolar disorder. He improved while taking those medications.
But when his doctors switched the brand-name olanzapine to a generic version of the drug, within 48 hours, the aggression and other behaviors returned. The researchers note that some studies indicate that some generic drugs are not "bioequivalent" to brand-name products, meaning they do not contain enough (or in some cases, too much) of a medication. One example of this phenomenon is a study in which people with epilepsy who were switched from a brand-name antiepileptic drug to a generic product experienced an increase in seizures.
But not all generic drugs are faulty, the researchers note. In fact, in a review of studies of generic and brand-name heart medications, investigators found no difference between the effectiveness among the groups of drugs. And in many cases, generic medications are substantially lower in cost than brand-name products. It is also important to note that the latest UK report only looks at one person; thus it doesn't provide the definitive information a larger study based on many patients would.
Still, the UK researchers advise being careful in using generic antipsychotic medications, especially those used for behavior problems in youth with autism and other disorders. (Antipsychotic drugs are part of a larger group of drugs called "psychotropic" medications.)
"We believe caution should be exercised when policies for switching from brand-name to generic psychotropic medications are made," they conclude. "This is especially so when using psychotropic medications off label, in extremes of age where medication metabolism may be affected and in those patients with co-morbid complicating factors such as intellectual disability."